TPN: Phosphorous Deficiency



Hypophosphatemia (defined as phosphate <2.5mg/dL) is reported in 17-28% of critically ill patients. It can result from increased renal excretion of phosphate, decreased absorption by the GI tract, or most commonly, an increase in intracellular movement of phosphate. Phosphate < 1.0 mg/dL may also lead to hemolytic anemia, heart failure, tachypnea, CNS symptoms (including seizures), and death.

Risk of hypophosphatemia is one of the reasons why parenteral regimens are advanced slowly for the first few days.  ALWAYS replete PO4, K, Mg prior to starting TPN.

Other Electrolytes

All electrolytes should be assessed with some frequency in these patients (especially magnesium and potassium).


Glucose loading, as occurs with administration of TPN, results in intracellular glucose movement. As TPN is instituted, glucose transport and oxidative phosphorylation acutely increase, resulting in increased demand for intracellular phosphate to support the formation of ATP.

Refeeding Syndrome

Refeeding syndrome results from rapid changes in fluids and electrolytes when initiating nutrition in previously malnourished patients. As mentioned above, patients who suffer from refeeding syndrome are usually hypophosphatemic, as well as hypomagnesemic and hypokalemic. TPN can exacerbate these conditions, especially secondary to glucose loading (leading to hypophosphatemia, as described above, as well as insulin release and worsened hypokalemia). It is primarily the result of hypophosphatemia and can lead to impaired myocardial contractility and cardiovascular collapse, as well as respiratory failure, rhabdomyolysis, seizures, delirium, and death.

In patients with marginal extracellular phosphate levels, hypophosphatemia can rapidly develop. Hypophosphatemia may be responsible for the progressive weakness and inanition that characterizes “refeeding syndrome.” Many of these patients will develop glucose intolerance and hyperglycemia.


Keyword history

  • 90%/2015
  • 80%/2012
  • 96%/2009

See Also: